Colorado, 2024

Winter Storm and Winter Weather in Colorado, February 15 to 17, 2024

February 15 to 17, 2024 · NWS GJT · 4 events in 4 counties and zones

A low pressure shortwave trough tracked across northwest Colorado, bringing moderate snow to the northwest and central Colorado mountains, mainly favoring the Continental Divide. Stronger winds were mainly above 11,000 feet.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A low pressure shortwave trough tracked across northwest Colorado, bringing moderate snow to the northwest and central Colorado mountains, mainly favoring the Continental Divide. Stronger winds were mainly above 11,000 feet. Milder air limited impacts to the higher elevations with wet roads during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 15, 2:50 AM MST, 1 hour 10 minutes earlier. Its key messages:

  • Winter weather advisories remain in place for the northern mountains and Flat Tops through Saturday morning. 6 to 12 inches expected with over a foot possible when all is said and done.
  • Wet roads anticipated during the day with increased impacts overnight for the mountain passes.
  • Outside of those areas seeing snow, mild temperatures with mostly cloudy skies expected.
Area forecast discussion, Feb 15, 2:50 AM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
250 AM MST Thu Feb 15 2024

.KEY MESSAGES...

- Winter weather advisories remain in place for the northern
  mountains and Flat Tops through Saturday morning. 6 to 12
  inches expected with over a foot possible when all is said and
  done.

- Wet roads anticipated during the day with increased impacts
  overnight for the mountain passes.

- Outside of those areas seeing snow, mild temperatures with
  mostly cloudy skies expected.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 220 AM MST Thu Feb 15 2024

The next system is just on our doorstep with plenty of high
clouds over Utah and Nevada and they are just starting to move
into our CWA at this hour. While this next disturbance is
relatively weak, all things considered, and fast moving, what it
will have is more moisture to work with. Favorable wind flow
will bring accumulating snow for the northern mountains and
Flat Tops and to a lesser degree the central mountains. The San
Juans will likely see some snow as well but only an inch or two,
if that. There will also be periods of light to no snow as one
system moves out and the next moves in. With that, the winter
weather advisories remain in place.

Snow will begin this morning for the northern mountains and by
mid afternoon, will have spread southward to the Flat Tops and
central mountains. Guidance continues to highlight steep lapse
rates this afternoon with some CAPE values around 200 J/kg so
some stronger cells may form and bring quick, heavy snowshowers
mainly north of I-70. Debated issuing an advisory for zone 10
(Vail Pass, Gore and Elk mountains) but amounts only reach
criteria in a small swath leading up to Vail Pass and also the
highest terrain of the zone. Left out for now, but wouldn't be
surprised if one is issued by later shifts. According to hi-res
and NBM guidance, the heaviest snow will fall this afternoon
before a marked downturn later this evening through midnight. No
worries, the next disturbance will move in very quickly after
this first wave moves through.

For today then, snow for the mountains as mentioned with mostly
cloudy skies elsewhere. Despite the clouds, daytime highs will
remain at or on either side of seasonal normals for mid-
February. The northern valleys will see some snow with this wave
especially leading up to the mountains. The I-70 corridor from
Parachute eastward may see some light, off and on rainshowers
through the day.

Friday, lingering snow will continue along the Divide as
snowfall rates drop considerably for the early morning hours. As
the next wave approaches from the north, snow will slowly pick
up through the day but will be much less widespread than the
previous disturbance. Models really keep the precip over the
northern mountains and Flat Tops with a marked drop off outside
of that area, including the central mountains. Dry conditions
are expected outside of the mountains with less cloud cover than
seen today.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 220 AM MST Thu Feb 15 2024

Snow showers will continue across the northern and central Colorado
mountains Friday evening before coming to an end by Saturday morning
as drier air pushes in behind this latest disturbance in northerly
flow. Current Winter Weather Advisories for the northwest Colorado
mountains capture the end of this unsettled weather through 12Z
Saturday, which appears on track. A shortwave ridge of high pressure
will then slide over the region on Saturday, providing a break from
the unsettled conditions but this does appear short-lived as another
disturbance is expected to cross the region on Sunday. This
shortwave tracks a bit further north than previous model runs
indicated with the northern and central Colorado mountains favored
for a quick 2 to 5 inches of new snow as this shortwave lacks strong
dynamic lift and weakens as it tracks across the Great Basin.

A drier southwest flow develops early next week as a deep low
pressure trough develops over the eastern Pacific and along the West
Coast. This will result in a bit of a warmup as milder air advects
inland and high temperatures rise to around 10 to 15 degrees above
normal. Beyond Monday, this is where models diverge and
inconsistencies crop up as the GFS and ECMWF become out of phase
with how to handle this incoming trough. While the GFS keeps things
relatively dry through mid week, the ECMWF wants to bring this
trough inland across the Great Basin and into western Colorado by
mid week. Two different outcomes...one dry and mild, the other wet
and unsettled (potentially cooler). Regardless, the blended
approach lends itself to a milder and dry period to start next
week with unsettled conditions and some higher elevation showers
perhaps by mid next week. This latest blended NBM data though
might be a bit slow to react so wouldn't put much stock in the
precipitation chances just yet as models are out of phase.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 940 PM MST Wed Feb 14 2024

Scattered mid and high level clouds will increase to broken
coverage by sunrise from the west ahead of the next disturbance
set to bring snow to the northern and central mountains. LLWS
is possible overnight as the jet with stronger winds aloft moves
overhead and winds decouple in the lower elevations. Expect
CIGS to be near ILS breakpoints at times after 18Z Thursday with
showers favoring the northern and central mountains and
adjacent high valleys, including KASE, KEGE, KRIL and KHDN.
Otherwise, VFR conditions should prevail with breezy afternoon
winds on Thursday. MVFR to IFR conditions possible in any snow
showers. Showers will continue through Thursday evening,
spreading southward.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory until 5 AM MST Saturday for COZ004-013.
UT...None.

&&

SHORT TERM...TGR
LONG TERM...MDA
AVIATION...
Hazardous weather outlook, Feb 15, 2:57 AM MST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
257 AM MST Thu Feb 15 2024

COZ001>014-017>023-UTZ022>025-027>029-161300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
257 AM MST Thu Feb 15 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A quick moving system will move through today bringing widespread
snow to the mountains along the Divide down to the San Juans. The
greatest amounts of 6 to 12 inches are expected for the northern
mountains and Flat Tops where winter weather advisories remain in
place. Outside of the mountains, mild temperatures persist with
mostly cloudy skies.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A second system moves through on Friday bringing another round of
snow to the mountains along the Continental Divide. Advisories
remain in place to account for this additional snowfall.
Elsewhere, clouds will decrease with temps remaining slightly
above normal. The next chance for any precip will be along the
Divide Sunday afternoon/evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, West Elk and Sawatch Mountains

When
February 15, 4:00 AM MST to February 17, 3:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Generally 5 to 14 inches of snow fell across the area with up to 17.5 inches reported at Crested Butte 6.2N. The heaviest snow of 10 to 18 inches was confined to areas north of Crested Butte and Schofield Pass with 4 to 8 inches elsewhere. Wind gusts were in the 45 to 55 mph range for elevations above 12,000 feet.

Winter Weather, Elkhead and Park Mountains

When
February 15, 6:00 AM MST to February 17, 1:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 6 to 12 inches of snow fell across the area with locally higher amounts of 18 inches at Tower. Wind gusts were up to 45 mph at Storm Peak Lab.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 15, 7:00 AM MST to February 17, 6:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 6 to 9 inches of snow fell across the area. Wind gusts were generally in the 45 to 50 mph range for elevations above 11,000 feet with a peak gust up to 71 mph at Snowmass Ski Baldy.

Winter Weather, Flattop Mountains

When
February 15, 10:00 AM MST to February 16, 11:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Generally 7 to 11 inches of snow fell across the area. Peak wind gust was 41 mph at Dead Horse RAWS but generally stayed below 45 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165834, 1165832, 1165833, 1165835.